Virginia, 2010

Flash Flood and Damaging Winds in Virginia, June 23, 2010

June 23, 2010 · NWS RNK · 9 events in 2 counties and zones

An outflow boundary from morning storms became the focus for scattered thunderstorms during the afternoon across southwest Virginia. Moderate instability combined with large dew points depressions allowed for a few of these storms to produce damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An outflow boundary from morning storms became the focus for scattered thunderstorms during the afternoon across southwest Virginia. Moderate instability combined with large dew points depressions allowed for a few of these storms to produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 23, 12:40 PM EST, 2 minutes earlier.

Area forecast discussion, Jun 23, 12:40 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT WED JUN 23 2010

.SYNOPSIS...
WARM AND GENERALLY DRY HIGH PRESSURE WILL REMAIN IN CONTROL
THROUGH TONIGHT...ALTHOUGH SOME WEAK IMPULSES IN WESTERLY FLOW
COULD HELP KICK OF WIDELY SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS AGAIN TODAY. A WEAK COLD FRONT WILL DROP INTO THE
AREA FROM THE NORTH ON THURSDAY...BRINGING A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS TO MOST LOCATIONS THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHORT TERM MODELS CONTINUE TO HAVE A TOUGH TIME WITH CONVECTION IN
THIS PATTERN...THOUGH THE 12Z OPERATIONAL NAM AT LEAST HAS THE
ONGOING CONVECTION IN SE WV. HAVE TAKEN THE CURRENT
CONVECTION...APPARENTLY FROM A WEAK IMPULSE IN THE NW FLOW
ALOFT...AND TRACK IT ONTO THE MTNS. THINK THAT WITH UNIFORM NW
FLOW INTO THE AREA...WILL BE TOUGH FOR THIS CONVECTION TO SPREAD
INTO THE PIEDMONT. IN ADDITION...THERE ARE VERY WARM TEMPS/A CAP
AROUND 500 MBS SHOWN ON THE 12Z RNK AND GSO SOUNDINGS. EVEN IF
THIS CAP IS BROKEN FOR DEEP CONVECTION...CAPES WILL ONLY BE IN THE
1500 TO 2000 J/KG RANGE. MEANWHILE...IN THE MTNS...THINK THAT
LATER THIS AFTERNOON AND EVENING THE COVERAGE WILL BE SOUTH OF THE
CURRENT CONVECTION...SO HAVE THE HIGHEST POPS IN THE SW VA MTNS
AND NRN NC MTNS. SOME OF THIS ACTIVITY MAY SPREAD INTO THE
PIEDMONT...SO LEFT CHC POPS ACROSS SOUTHSIDE VA AND NW PIED OF NC.
WILL STILL BE A THREAT FOR ISOLD TSTMS TO BE STRONG ENOUGH TO
PRODUCE WIND DAMAGE- T/TD SPREAD...ESPECIALLY IN THE
PIEDMONT...WILL BE AROUND 15C AND MODIFIED SOUNDING DCAPES ARE AS
HIGH AS 800 J/KG. FINALLY...HAVE ADJUSTED HIGH TEMPS DOWN SOME IN
THE MTNS WHERE WE CURRENTLY HAVE CLOUDS AND SHOWERS.

PREVIOUS DISCUSSION...
STILL QUICK UPDATE TO RAISE POPS FOR SHOWERS ACROSS GREENBRIER
VALLEY INTO THE HIGHLANDS OF VA. WHILE THESE SHOULD CONT TO WEAKEN
THROUGH THE MORNING...MEAS RAIN IS LIKELY IN SPOTS FOR THE NEXT
FEW HOURS.

PREVIOUS DISCUSSION...
ANOTHER MINOR UPDATE FOR WIDELY SCATTERED SHWRS MOVING EAST OUT
OF SE WEST VIRGINIA INTO PARTS OF WRN VIRGINIA...EXTENDED THE
SLIGHT CHC POP FOR A FEW HOURS THIS MORNING A LITTLE FARTHER EAST.
ALSO REMOVED MUCH OF THE EARLY MORNING PATCHY FOG...AND MINOR
TWEAKS TO SKY COVER AND DEW PTS.

PREV DISCUSSION FROM 353 AM...

WATER VAPOR IMAGERY INDICATES WEAK SUBSIDENCE OCCURING UNDER
RIDGE OF HIGH PRESSURE AND BEHIND SHORT WAVE ENERGY THAT PASSED
THROUGH DURING THE DAY TUES. RADAR WIND PROFILER STILL SHOWS
FAIRLY DEEP NW FLOW. ANY LINGERING MID CLOUDS FROM LAST EVENINGS
DYING CONVECTION HAVE NEARLY DISSIPATED...WITH ONE LAST SMALL
BATCH OF CLOUDS MOVING INTO FAR SW VA OUT OF KY. EXPECT SOME
PATCHY LIGHT FOG STILL BEFORE DAWN IN MTN VALLEYS MAINLY AND ANY
OTHER AREAS THAT RECEIVED SOME RAINFALL LATE YESTERDAY...BUT THIS
WILL BE GONE QUICKLY AFTER SUNRISE.

HARD TO FIND ANY TRIGGERS FOR CONVECTION TODAY OTHER THAN HIGHER
TERRAIN...AND MODELS NOW INDICATING A LITTLE MORE DRY AIR ALOFT
WITH MID LEVEL CAP...MUCH LIKE THE LAST COUPLE OF DAYS. NOT SURE
THERE IS MUCH IN THE WAY OF ANY LINGERING OUTFLOW BOUNDARIES
EITHER. SOME OF THE HIGH RES MODEL SOLUTIONS INCLUDING RNK LOCAL
WRF-ARW SUGGEST BEST POSSIBILITY NEAR BLUE RDG...MAINLY SOUTH OF
HWY 460...AND THEN DEVELOPING INTO PIEDMONT LATER IN AFT/EVE.
HOWEVER NCEP MODELS AND SREF SUGGEST VERY LITTLE POTENTIAL AND MOS
GUIDANCE IS ALL SINGLE DIGIT POPS. BELIEVE OUR LOCAL MODEL IS A
LITTLE OVERDONE...WHICH IS ITS BIAS IN THESE KINDS OF WEAKLY
FORCED SITUATIONS...SO AM TENDING TO GO WITH THE IDEA OF A VERY
ISOLATED THREAT THIS AFTERNOON...AND BACKED OFF ON POPS TO MAINLY
LOW 20S...WITH STILL SOME MID TO UPPER 20S AND EVEN LOW 30S FAR SW
OVER THE HIGHER TERRAIN MAINLY...AND NOT REAL CONFIDENT IN THIS
SINCE IT IS WAY ABOVE MOS. ANY STORMS THAT CAN GET GOING THROUGH
THE MID LEVEL DRY ENTRAINMENT AND CAP WOULD HAVE THE POTENTIAL FOR
DOWNBURSTS...BUT COVERAGE SHOULD BE MINIMAL SO AM NOT TOO SURE
ABOUT THE SLIGHT RISK FOR THE ENTIRE AREA ISSUED BY SPC. WILL
MENTION THE POTENTIAL IN HWO BUT WILL DOWNPLAY THE OVERALL THREAT.

ANOTHER VERY WARM DAY ON TAP WITH 850MB TEMPS IN THE 20-22C
RANGE...MAYBE A DEG OR TWO F ABOVE YESTERDAY FOR HIGHS.
STILL...TRENDED DOWN A COUPLE DEG FROM GUIDANCE WHICH HAS BEEN TOO
WARM LAST COUPLE OF DAYS. THIS STILL SHOULD MEAN UPPER 80S MTNS TO
MID 90S PIEDMONT...LIKELY SHY OF RECORDS BY A FEW DEGREES. BLF MAY
COME CLOSEST. BETTER CHANCE THURS IT LOOKS LIKE. SEE CLIMATE
SECTION BELOW FOR RECORDS NEXT COUPLE OF DAYS. GUIDANCE HAS BEEN TOO
COOL FOR LOWS...EXCEPT FOR BLF AND BCB...SO ADJUSTED ACCORDING FOR
TONIGHT...WITH CLEARING SKIES BUT RIDGE TOP WINDS STAYING UP MORE
AS GRADIENT BEGINS TO PICK UP A BIT BY THURS MORNING AHEAD OF
APPROACHING WEAK FRONT AND UPPER SHORT WAVE FROM OHIO VALLEY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THE WEATHER PATTERN FOR THURSDAY HAS A DETACHED WEAK COLD FRONTAL
BOUNDARY IN THE OHIO VALLEY TRACKING TO THE SOUTHEAST DURING THE
DAY. MEANWHILE ACROSS THE GULF STATES...A PERSISTENT UPPER LEVEL
RIDGE WILL REMAIN QUASI-STATIONARY. THE PARENT LOW WITH THE FRONT IN
THE OHIO VALLEY WILL BE TRACKING ACROSS SOUTHEASTERN CANADA. WITH
THE PARENT LOW FAR REMOVED FROM THE FRONT IN THE OHIO VALLEY...AND
THE UPPER LEVEL RIDGE ACTING AS A BLOCKER...DO NOT FORESEE THE FRONT
MOVING VERY QUICKLY TO THE SOUTHEAST AND OVER RNK CWA UNTIL LATE
THURSDAY AFTERNOON/EVENING. ONCE IT DOES MOVE INTO THE REGION...IT
WILL JUMP TO A LEE TROUGH IN THE PIEDMONT. PRECIPITATION CHANCES (50
PERCENT) BEST ACROSS SOUTHEAST WEST VIRGINIA IN THE AFTERNOON...THEN
BY THE EVENING ACROSS THE SOUTHWEST VIRGINIA MOUNTAINS (50 PERCENT)
AND NORTHWEST NORTH CAROLINA PIEDMONT (30-40 PERCENT). RAIN CHANCES
ALONG THE BLUE RIDGE (30 PERCENT) WILL BE WIDELY SCATTERED WITH AN
INCREASING WEST WIND. THE FOOTHILL MAY BE SHADOWED...BUT LEFT
ISOLATED (20 PERCENT) AS A STRAY SHOWER IS POSSIBLE IN THE MOIST
AIRMASS. A WEST WIND WILL BE INCREASING THROUGH THE DAY AND THE LEE
TROUGH COULD BE FARTHER EAST OF THE AREA TO LEAVE THE PIEDMONT DRY.
HOWEVER...ONCE THE FRONT JUMPS TO THE LEE TROUGH...EASTWARD MOVEMENT
IS VERY SLOW WITH A SURFACE REFLECTION DEVELOPING ACROSS EASTERN
NORTH CAROLINA. WILL HAVE POPS TOWARD SOUTHSIDE IN THE 30-40 PERCENT
RANGE.

THURSDAY NIGHT...THE SURFACE FRONT WILL BE EAST OF THE AREA...BUT THE
85H THETA-E BOUNDARY WILL RESIDE OVER THE AREA. WITH LOSE OF
HEATING...EXPECT SHOWERS TO WANE OVERNIGHT. THIS THETA-E
BOUNDARY...A CAROLINA SURFACE REFLECTION AND LIGHT SOUTHEAST SURFACE
FLOW WILL HELP IGNITE CONVECTION ALONG THE SOUTHERN BLUE RIDGE
FRIDAY. WITH A WEST TO NORTHWEST FLOW ALOFT...THE BLUE RIDGE STORMS
WILL DRIFT EAST DURING LATE FRIDAY AFTERNOON AND EVENING.

DESPITE A COLD FRONT COMING THROUGH THE AREA THURSDAY NIGHT...DO NOT
EXPECT TO MUCH RELIEF FROM THE HEAT AND HUMIDITY WITH THE EXCEPTION
OF THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS ON FRIDAY. ACROSS
THE SOUTH...THE HEAT AND HUMIDITY WILL REMAIN IN PLACE. LEANED
TOWARD THE WARMER MAV/GFS GUIDANCE WITH A SLOWER MOVING FRONT ON
THURSDAY. I HAVE NEAR RECORD TEMPERATURES ACROSS THE MOUNTAINS (NEAR
90F) AND HOT IN THE EAST (95F-100F). HEAT INDICES IN THE PIEDMONT
COULD APPROACH ADVISORY LEVEL OF 105F FOR A FEW HOURS ACROSS THE
PIEDMONT THURSDAY AFTERNOON. DEPENDING ON HOW FAR THE THETA-E
BOUNDARY ADVANCES TO THE SOUTH...OVERNIGHT LOWS THURSDAY WILL REMAIN
ON THE MUGGY SIDE TO THE SOUTH AND MORE COMFORTABLE IN THE NORTH.
TEMPERATURES DROP SOME ON FRIDAY BUT WILL STAY ABOVE NORMAL.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
LONGER TERM PATTERN STARTS WITH A STRONG UPPER RIDGE REMAINING
ACROSS THE GULF COAST REGION AND SERN U.S. WITH A SERIES OF SHORT
WAVES CONTINUING TO MOVE ACROSS THE GREAT LAKES REGION AND NERN U.S.
THIS WILL LIKELY KEEP THE AREA ON THE SOUTH...OR WARM SIDE OF THE
SHORT WAVE TRACK AND BAROCLINIC ZONE THROUGH THE WEEKEND AND INTO AT
LEAST MONDAY. MODELS ARE ADVERTISING A CHANGE IN THE PATTERN NEXT
WEEK...WITH A STRONG TROUGH DEVELOPING IN THE EASTERN U.S. BY
TUESDAY. THIS WOULD BRING DRIER WEATHER AND COOLER THAN NORMAL TEMPS
FOR THE AREA...BUT LIKELY WEDNESDAY AT THIS POINT- AFTER A COLD
FRONTAL PASSAGE ON TUESDAY. FOR THIS REASON...WE WILL BE CARRYING
SLIGHT TO LOW CHCS OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH THE LON TERM PERIOD...WITH TEMPERATURES RUNNING A LITTLE
ABOVE NORMAL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
RADAR SHOWS SCATTERED TSTMS DEVELOPING ALONG AN OUTFLOW BOUNDARY.
THIS BOUNDARY IS SINKING SOUTHWARD THROUGH THE CWA...AND EXTENDS
FROM THE MTNS OF SW VA...INTO THE MARTINSVILLE AREA. THE ONLY TAF
SITE THAT MAY BE AFFECTED BY TSTMS REST OF THIS AFT IS DANVILLE-
STORMS ARE SOUTH OF BLF AND MOVG SOUTHEAST. HAVE INCLUDED VCNTY
TSTMS AT BLF SINCE THEY ARE STILL WITHIN 25 MILES...AND ALSO A
PERIOD OF VCNTY TSTMS AT DANVILLE. THINKING IS THAT THIS BOUNDARY
WILL CONTINUE SOUTHWARD...AND STORMS WILL BE SOUTH OF DANVILLE BY
21Z. REST OF THE OVERNIGHT WILL BRING SCATTERED CLOUDS AND
DIMINISHING WINDS. THERE MAY BE SOME GROUND FOG DEVELOP...BUT WILL
LIKELY JUST BE MVFR AT FAVORED LOCATIONS. WEST WINDS WILL BE
INCREASING THURSDAY DURING THE DAY AHEAD OF AN APPROACHING COLD
FRONT. AN INCREASE TO AROUND 10 KNOTS IS LIKELY BEFORE 18Z...AND
WILL BE STRONGER AFTER 18Z THU.

BETTER CHANCES FOR MORE COVERAGE OF SCATTERED THUNDERSTORMS AND
TEMPORARY RESTRICTED VSBYS/CIGS COMES LATER THURSDAY AFTERNOON INTO
EVENING WHEN A WEAK COOL FRONT WILL DIVE IN FROM THE NORTHWEST
BEFORE STALLING OR WASHING OUT OVER NC BY THE END OF THE WEEK.
BEST CHCS FOR TSTMS THU AFT WILL BE IN THE MTNS...INCLUDING LWB
AND BLF. MOST TSTM ACTIVITY FRIDAY WILL BE SOUTH OF THE BLACKSBURG
TERMINALS...IN NORTH CAROLINA. SATURDAY AND SUNDAY WILL AGAIN SEE
AIRMASS TYPE DIURNAL THUNDERSTORMS EACH AFTERNOON AND EVENING.

&&

.CLIMATE...
EXTREME HIGH TEMPERATURES POSSIBLE THIS WEEK WITH RECORDS BEING
THREATENED IN THE MOUNTAINS.

      JUN 23     JUN 24
ROA  98 (1914) 103 (1930)
LYH  98 (1911)  98 (1930)
DAN 100 (1988) 102 (1988)
BLF  90 (1988)  87 (1998)
RNK  92 (1988)  93 (1988)

SOME OVERNIGHT LOWS MAY BE WARM ENOUGH TO SET RECORDS AS WELL.

      JUN 23    JUN 24
ROA  75 (1996)  72 (1956)
LYH  77 (1996)  74 (1921)
DAN  74 (1981)  73 (1996)
BLF  69 (1988)  68 (1996)
RNK  66 (1981)  67 (1956)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...SK
NEAR TERM...JJ/SK
SHORT TERM...RCS
LONG TERM...JJ
AVIATION...JJ
CLIMATE...
Hazardous weather outlook, Jun 23, 3:24 AM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 AM EDT WED JUN 23 2010

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-240830-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
424 AM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY ALONG THE BLUE RIDGE AND TO THE SOUTH OF HIGHWAY
460. ANY STORM THAT IS ABLE TO DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE A QUICK BURST OF STRONG WINDS...POSSIBLY TO SEVERE THRESHOLDS.
HEAVY RAIN AND FREQUENT LIGHTNING IS ALSO POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-240830-
STOKES-ROCKINGHAM-CASWELL-
424 AM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE AIR QUALITY ALERT REMAINS IN EFFECT THROUGH 9PM THIS EVENING.

IN ADDITION...ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND INTO
THE EARLY EVENING MAY BE CAPABLE OF PRODUCING A QUICK DOWNBURST
OF VERY STRONG WINDS...AS WELL AS HEAVY RAIN AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IN ADDITION TO ANOTHER CHANCE OF THUNDERSTORMS THURSDAY...HEAT
INDEX VALUES WILL REACH FROM 100 TO 105 DEGREES BY MID AFTERNOON.
CAUTION IS ADVISED IF YOU ARE PLANNING OUTDOOR ACTIVITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ043>047-058-059-240830-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
424 AM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND INTO
THE EARLY EVENING MAY BE CAPABLE OF PRODUCING A QUICK DOWNBURST
OF VERY STRONG WINDS...AS WELL AS HEAVY RAIN AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IN ADDITION TO ANOTHER CHANCE OF THUNDERSTORMS THURSDAY...HEAT
INDEX VALUES WILL REACH FROM 100 TO 105 DEGREES BY MID AFTERNOON.
CAUTION IS ADVISED IF YOU ARE PLANNING OUTDOOR ACTIVITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 11:33 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT WED JUN 23 2010

VAZ013-014-016-017-032-033-231730-
CARROLL VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA-PATRICK VA-PULASKI VA-
1233 PM EDT WED JUN 23 2010

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...FLOYD...FRANKLIN...
MONTGOMERY...PATRICK AND PULASKI COUNTIES...

AT 1230 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM PILOT TO
5 MILES NORTH OF ALLISONIA...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR COPPER VALLEY AROUND 1245 PM...WILLIS
AROUND 100 PM...ENDICOTT AROUND 115 PM AND FAIRY STONE STATE PARK
AROUND 130 PM.

LAT...LON 3704 8089 3710 8034 3681 8000 3679 8003
      3666 8053

JJ
Special weather statement, Jun 23, 12:09 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EDT WED JUN 23 2010

VAZ007-009-010-012-231815-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
109 PM EDT WED JUN 23 2010

...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH...TAZEWELL AND
WYTHE COUNTIES...

AT 105 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRATTON...
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. BRIEF VERY HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GRATTON AROUND 115 PM...BURKES GARDEN AROUND
130 PM...CERES AROUND 145 PM...NEBO AROUND 200 PM AND RURAL RETREAT
AROUND 215 PM.

LAT...LON 3692 8106 3678 8137 3718 8158 3727 8139

JJ
Special weather statement, Jun 23, 12:17 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
117 PM EDT WED JUN 23 2010

VAZ016-017-032-033-043-231815-
CARROLL VA-FLOYD VA-FRANKLIN VA-HENRY VA-PATRICK VA-
117 PM EDT WED JUN 23 2010

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...FLOYD...FRANKLIN...
HENRY AND PATRICK COUNTIES...

AT 113 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHEAST OF WOOLWINE TO WOOLWINE TO 4 MILES SOUTH OF WILLIS...MOVING
SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. BRIEF VERY
HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR FAIRY STONE STATE PARK...MABRY MILL...AND
MEADOWS OF DAN AROUND 125 PM...PHILPOTT DAM AROUND 130 PM...SANVILLE
AROUND 135 PM...BASSETT...AND STANLEYTOWN AROUND 140 PM...FIELDALE...
STANLEYTOWN AND AND STUART AROUND 145 PM.

LAT...LON 3655 8026 3684 8065 3683 8036 3692 8017
      3659 7970 3656 7971 3655 7995

JJ

The radar

The Roanoke radar (KFCX), 53 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Martinsville (C)

When
June 23, 12:42 PM EST
Where
Martinsville (C) County, Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.680, -79.870

A tree was blown down on Daniels Creek Road. Damage amounts are estimated.

Thunderstorm Wind, Martinsville (C)

When
June 23, 1:00 PM EST
Where
Martinsville (C) County, Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.680, -79.870

A tree was blown down on Greensboro Road and was blocking both lanes. Damage amounts are estimated.

Thunderstorm Wind, Tazewell

When
June 23, 2:45 PM EST
Where
Tazewell County, 0.55 mi E of Foot of Jump
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.130, -81.620

Two trees were blown down along Baptist Valley Road. Damage amounts are estimated.

Thunderstorm Wind, Tazewell

When
June 23, 2:59 PM EST
Where
Tazewell County, 1.49 mi SSW of Adria
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.150, -81.560

A tree was blown down on Mundy Town Road near Baptist Valley Road. Damage amounts are estimated.

Thunderstorm Wind, Tazewell

When
June 23, 3:04 PM EST
Where
Tazewell County, 1.1 mi E of Richlands
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.100, -81.800

Several trees were blown down near Mountain Road. Damage amounts are estimated.

Thunderstorm Wind, Tazewell

When
June 23, 3:15 PM EST
Where
Tazewell County, 1.1 mi E of Richlands
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.100, -81.800

A tree was blown down on power lines. Damage amounts are estimated.

Flash Flood, Tazewell

When
June 23, 3:35 PM EST to 4:35 PM EST
Where
Tazewell County, 1.04 mi ESE of Richlands to 0.97 mi E of Richlands
Cause
Heavy Rain
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.094, -81.803

Front Street, 4th Street, Railroad Avenue, 6th Street, Dalton Avenue, and the intersection of Virginia Ave and Farmers Street were all closed due to flooding. Central Avenue was also washed out. Damage amounts are estimated.

Thunderstorm Wind, Tazewell

When
June 23, 3:35 PM EST
Where
Tazewell County, 1.1 mi E of Richlands
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.100, -81.800

Trees blown down on Grayson Avenue, 6th Street and 5th Street. The winds also blew off an HVAC unit from atop the police department and punched holes in the buildings roof. Damage amounts are estimated.

Thunderstorm Wind, Tazewell

When
June 23, 3:50 PM EST
Where
Tazewell County, 1.1 mi E of Richlands
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.100, -81.800

Trees were blown down on power lines on Lee Street. Damage amounts are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241006, 241007, 241008, 241009, 241010, 241011, 241012, 241013, 241014.